Iowa, 2011

Hail and Damaging Winds in Iowa, June 9, 2011

June 9, 2011 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail in Cherokee County and damaging winds in Clay County in northwest Iowa during the late afternoon of June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Cherokee County and damaging winds in Clay County in northwest Iowa during the late afternoon of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 2:15 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 9, 2:15 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT THU JUN 9 2011

.DISCUSSION...
WATER VAPOR IMAGERY SHOWING STRONG WAVE MOVING OUT OF THE NORTHERN
ROCKIES INTO THE NORTHERN PLAINS. AS THIS WAVE SHIFTS EAST...EXPECT
SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD ACROSS THE
REGION. 850 MB BOUNDARY WILL BECOME THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT.  THIS BOUNDARY PIVOTS TO THE NORTH EAST OF
I-29 LATE THIS AFTERNOON...AND BEGINS TO SAG SOUTH AND EAST AFTER
00Z. INSTABILITY IS PRETTY LIMITED WITH ELEVATED CAPES OF 500
J/KG...SO WHILE SOME STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND
STRONG WIND GUSTS TO 40 MPH...THE EXPECTATION IS THESE STORMS WILL
REMAIN BELOW SEVERE LIMITS.

BULK OF RAIN SHOULD BE EXITING CWA BY EARLY FRIDAY MORNING AS MAIN
WAVE LIFTS NORTHEAST THROUGH NEBRASKA. SECONDARY WAVE WILL LIFT
NORTHEAST ACROSS NORTHERN SOUTH DAKOTA AND MAY TRIGGER A FEW SHOWERS
OR THUNDERSTORMS BUT COVERAGE WILL BE SPOTTY SO WILL ONLY GO WITH 20
TO 30% CHANCE. WILL REMAIN COOL WITH HIGHS GENERALY IN THE 60S WITH
LOW LEVEL NORTH TO NORTHEAST. MAY SEE SOME PARTIAL SUNSHINE...BUT
ANY SURFACE HEATING WILL CAUSE CLOUDS TO REFORM QUICKLY. SECOND
SYSTEM WILL PULL AWAY FRODAY NIGHT WITH GENERALLY DRY WEATHER FRIDAY
NIGHT AND SATURDAY ALONG WITH PLEASANT WEATHER.

REST OF WEEKEND MAY NOT BE TOO BAD AT ALL WITH CWA GENERALLY
BETWEEN SOUTHERN STREAM FLOW AND NORTHERNT STREAM WAVE. MAIN
SURFACE BOUNDARY WILL REMAIN SOUTH OF I80 AND WOULD EXPECT MORE
SIGNIFICANT RAINS TO REMAIN SOUTH OF CWA THROUGH SUNDAY. NORTHERN
STREAM ENERGY WILL LIKELY REMAIN FROM MONTANA INTO NORTH DAKOTA.
WHAT THIS MEANS FOR THIS CWA IS ONLY SMALL CHANCES FOR SHOWERS OR
THUNDERSTORMS SATURDAY NIGHT INTO MONDAY...SO WILL KEEP POPS LOW IN
THE 20 TO 30% RANGE. TEMPERATURES SATURDAY THROUGH MONDAY WILL
REMAIN BELOW NORMAL WITH HIGHS IN THE UPPER 60S TO UPPER 70S.

THE NEXT BEST CHANCE OF THUNDERSTORMS AFTER TONIGHT MAY NOT BE UNTIL
TUESDAY OR TUESDAY NIGHT AS MORE SIGNIFICANT WAVE DIVES EAST
SOUTHEAST ACROSS THE CWA. CONFIDENCE IS NOT VERY HIGH AS MODELS HAVE
NOT BEEN VERY CONSISTENT FROM DAY TO DAY RUNS...SO FOR NOW WILL KEEP
THREAT IN THE CHACE CATEGORY TUESDAY INTO WEDNESDAY. TEMPERATURES
SHOULD GET CLOSER TO NORMAL MORE MOST OF NEXT WEEK...BUT WILL BE
HIGHLY DEPENDENT ON RAIN COVERAGE.

&&

.AVIATION...
SPORADIC MVFR CONDITIONS WILL BECOME MORE WIDESPREAD THIS AFTERNOON
ESPECIALLY SOUTH OF A LINE FROM YANKTON TO WORTHINGTON MINNESOTA AS
CONVECTION DEVELOPS ACROSS THE AREA.  SHOWERS AND THUNDERSTORMS WILL
SHIFT EAST OF THE I-29 CORRIDOR AFTER 02Z...AND EAST OF THE FORECAST
AREA AFTER 08Z FRIDAY.  CEILINGS WILL FALL TO NEAR IFR ALONG AND
EAST OF I-29 FRIDAY MORNING...BUT SHOULD GRADUALLY IMPROVE
THROUGHOUT THE DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 9, 9:16 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CDT THU JUN 09 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1016 AM CDT THU JUN 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EMBEDDED THUNDERSTORMS IN SHOWER ACTIVITY WILL OCCUR THIS
AFTERNOON AND TONIGHT. IT IS EXPECTED THAT THE THUNDERSTORM
ACTIVITY WILL REMAIN BELOW SEVERE LIMITS BUT SMALL HAIL COULD
OCCUR IN NORTHWEST IOWA.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THIS AREA ON FRIDAY. IT IS ANTICIPATED THAT ANY STORM DEVELOPMENT
WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 9, 3:24 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             NEWCASTLE               42.65N 96.87W
06/09/2011  E0.75 INCH       DIXON              NE   TRAINED SPOTTER

            MOSTLY 1/4 TO 1/2 INCH HAIL BUT A FEW STONES UP TO 3/4
            INCH.

&&

JH

The radar

The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cherokee

When
June 9, 4:11 PM CST
Where
Cherokee County, 0.51 mi W of Marcus
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.820, -95.810

Thunderstorm Wind, Clay

When
June 9, 4:45 PM CST
Where
Clay County, 0.86 mi SW of Rossie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.010, -95.190

Thunderstorm winds blew down trees and power lines.

Thunderstorm Wind, Clay

When
June 9, 4:50 PM CST
Where
Clay County, Greenville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.020, -95.150

Thunderstorm winds blew down trees and power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322761, 322763, 322765.